Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Case Report of Physiologic Phenibut Dependence Treated With a Phenobarbital Taper in a Patient Being Treated With Buprenorphine

Brunner, Emily MD; Levy, Robert MD

doi: 10.1097/ADM.0000000000000303
Case Reports

This case report describes the development of dependence to phenibut, a gamma-aminobutyric acid-receptor type B agonist, in a patient concurrently being treated with buprenorphine. The patient experienced withdrawal symptoms which were successfully treated with a phenobarbital taper based on a protocol to treat sedative use disorder. This case report provided an example of the development of a phenibut use disorder and also brought up a public health question of whether phenibut should therefore be officially classified and monitored.

Healtheast, St. Paul (EB); and Family Medicine and Community Health, University of Minnesota, Minneapolis, MN (RL).

Send correspondence and reprint requests to Emily Brunner, MD, Hazelden Betty Ford Foundation, St. Paul, MN. E-mail: eabrunner@healtheast.org

Received 15 October, 2016

Accepted 3 February, 2017

The authors report no conflicts of interest.

© 2017 American Society of Addiction Medicine